Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Low energy, joint pain, brief erection, prescribed testosterone shot. Is my testosterone level low?

User rating for this question
Answered by

Practicing since : 1995
Answered : 517 Questions
hi i am a overweight male 5'9 245lbs i am 50 years old been feeling low energy,lots of joint aches and hardly any good lasting erections .Been like this around 8 months went to family dr. and he took testosterone test it came back with the readings of 2.01 ng/ml i thought this was low but, He didn't seem to make a big deal of it. Then later that week as he was going over my file he calls and orders a testosterone shot,He said my t. might be the cause of my problems! My question is ,is that t-level too low for a active 50 year old man? i DON"T want to have to take hormones if i do not need to. I have seen the shrunk up testes of some weightlifters on hormones and i would like to keep what bits and pieces i do have. Also i would like to know the norm range for testosterone is for my age and if there is any natural ways to increase production safely in my own system thank you for your help!
Posted Mon, 21 May 2012 in Men's Health
Answered by Dr. V. Sasanka 44 minutes later

You have recounted exactly the kind of symptoms which have caused researchers all over the world to label a new syndrome called 'Andropause' - the male equivalent of female menopause. The levels of testosterone are definitely on the lower side, but usually we ask for a repeat analysis of Serum total and Free Testosterone at 8AM in the morning and then label as a patient as having SLOH - Symptomatic late onset Hypogonadism.

In patients who are feeling less energetic, with weak erections, typically in a overweight male who otherwise might be having hypertension or diabetes or elevated lipid levels, i.e. cholesterol, etc. but with a normal prostate - known otherwise as metabolic syndrome - administration of depot injections of testosterone have been found to improve the sense of well being considerably. The alternative to the injections is application of testosterone as a gel over your shoulders about once a day, taking care that you do not let your partner come in contact with the same.

Significant benefit is also seen if the patients get onto an active aerobic exercise regimen at the same time.

Hope I have been able to clarify your doubts.
Above answer was peer-reviewed by
Follow-up: Low energy, joint pain, brief erection, prescribed testosterone shot. Is my testosterone level low? 1 hour later
thank you for your help ! are the injections safe and what would be the norm levels of testosterone for my age (50) Be? So i can compare the levels on my next blood level test. Again thank you in advance for your help!!
Answered by Dr. V. Sasanka 42 minutes later
Thanks for writing back.
I) Testosterone injections are usually safe in patients who definitely have hypogonadism. But as I mentioned earlier, care should be taken to exclude presence of a hitherto undetected Prostate cancer. Also, if you have a tendency to snore or have obstructive sleep apnea, testosterone may have to be avoided. This is why we do not prescribe testosterone straight away but in fact repeat the test again with an estimation of both Total and Free Testosterone levels which are more accurate. Testosterone will not be of benefit in patients with no hypogonadism.
2) Normal levels of Serum Total Testosterone are about 240 - 800 ng/dl. The levels do not remain the same throughout the day, but vary considerably with troughs and peaks.
I hope I have addressed your concerns. Please close this discussion if you have no more questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor